I have a question about recurrent Ovarian Cancer and different chemo options once certain treatments are found to be ineffective.
My mother (62) was diagnosed with stage IV Fallopian tube cancer in Oct 2007. She is grade 3. As you know, Fallopian tube cancer is treated just like ovarian cancer and her symptoms are identical to ovarian cancer.
She had 8 cycles of Carbo/taxol after her diagnosis and she responded well. Her CA-125 went down and they found only microscopic traces of the cancer when they did the hysterectomy. Her treatment ended in May 2008.
She was not diagnosed as being in remission and her Dr. monitored her closely. Her fluid continued to build in her lung and abdomen and her CA-125 slowly climbed. In October of 2008 she started on Doxil. After 2 cycles, her CA-125 continued to climb, so they put her on Topotecan. Again, after 2 cycles, her CA continued to increase. In February 2009 her Dr. put her on Gemzar and Carboplatinum. She started having issues with her blood levels on Topotecan, which has continued with the Gemzar /Carbo. She has had 2 cycles of the Gemzar/Carbo. Her CA-125 had decreased a bit, however, she has only been able to get the 1st treatment of each cycle. After the first treatment, she needed a blood and platelet transfusion. They reduced her chemo by 20% and she took the first treatment of her second cycle. Her blood levels went down again and she couldnt get her second treatment this past week. I suspect they will reduce her chemo again. I know that over time the different chemos can become ineffective. Since she is having a tough time now with her blood, previous chemos didnt work at all, and now the current chemo is being reduced (which I believe, will not be as effective)...what will her options be for future treatments ? What would typically be the next step in this scenario? Are there other drugs that can be used with Ovarian cancer ? Will they likely try again the ones that didnt previously work? Her latest CT did show nodularity on the pleura of her lung but no tumor in her abdomen. However, the Dr has felt something in her lower abdomen when examining her. Her Dr said she was not a candidate for the Avastin trials. Her ascites builds quickly when she is not on an effective chemo regimen and her lung has been drained multiple times. My fear is that with her latest chemo results, the cancer will spread in her abdomen. Her sister had OVCA also. Once they cut back her chemo, her cancer spread and resulted in a bowel obstruction. I apologize for the long post and appreciate your consideration. Janice